Oregon, 2007

Heavy Snow and Sleet in Oregon, December 1 to 3, 2007

December 1 to 3, 2007 · NWS PQR · 3 events in 3 counties and zones

Ahead of a round of devastating storms in the Pacific Northwest, snow levels were very low, down to the valley floor in some regions. Precipitation fell as snow over the North Oregon Cascades for an extended period of time before the much warmer systems moved in and changed all the precipitation to rain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Ahead of a round of devastating storms in the Pacific Northwest, snow levels were very low, down to the valley floor in some regions. Precipitation fell as snow over the North Oregon Cascades for an extended period of time before the much warmer systems moved in and changed all the precipitation to rain. Also, freezing rain fell for a time in the Columbia River Gorge during the transition to a warmer air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 1, 9:10 AM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 1, 9:10 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
910 AM PST SAT DEC 01 2007

.SYNOPSIS...A VERY COMPLICATED FORECAST TO START DECEMBER WITH SNOW
IN AREAS TODAY INTO TONIGHT ESPECIALLY NORTH...TRANSITIONING TO HEAVY
RAIN AND VERY STRONG WIND AS WE GET INTO SUNDAY AND MONDAY. COLD AIR
MASS IN PLACE THIS MORNING...WITH SNOW ALREADY REPORTED ON THE COAST
AND MIXED RAIN AND SNOW SOUTH TO CORVALLIS. A LOW WAS DEVELOPING OFF
THE WASHINGTON COAST THAT WILL INCREASE THE PRECIPITATION TODAY
...WHICH WILL BE MOSTLY SNOW IN THE NORTH BUT TRANSITION TO RAIN IN
THE SOUTH...CONTINUING TONIGHT. THIS LOW WILL LIFT NORTH AND WEAKEN
LATE TONIGHT AS THE NEXT STRONGER WARMER AND WETTER LOW LIFTS NORTH
ALONG THE COAST SUNDAY AND NORTH LATE SUNDAY AND SUNDAY NIGHT. THIS
IS TO BE FOLLOWED BY YET ANOTHER SURGE OF WET WINDY AND MILD LOW
PRESSURE SUNDAY NIGHT AND MONDAY. MOST OF OUR AREA WILL TRANSITION
BACK TO MORE MILD AIR BY SUNDAY...THOUGH THE GORGE MAY HOLD ONTO THE
COLDER AIR INTO SUNDAY. THE REMAINDER OF NEXT WEEK OF REMAINS
UNSETTLED BUT NOT QUITE AS ACTIVE AS THIS WEEKEND AND EARLY NEXT
WEEK.
&&

.SHORT TERM...NOT MAKING MUCH CHANGE AT THIS POINT...THINGS STILL
POINT TO SOME SNOW IN THE PORTLAND METRO AREA NORTHWARD TODAY AS A
SURFACE LOW DEVELOPS OFF THE WASHINGTON COAST AND SPINS ENERGY
ONSHORE. EVEN GETTING SNOW THIS MORNING NEAR ASTORIA AND THE LONG
BEACH PENINSULA. GETTING SOME MIXED RAIN AND SNOW SOUTH TO CORVALLIS
THIS MORNING BUT WITH DEVELOPING SOUTHERLY FLOW EXPECT THE SOUTHERN
VALLEY AREAS TO BE MOSTLY RAIN THIS AFTERNOON. THE PORTLAND AREA
NORTH AND THE NORTH COASTAL MOUNTAINS WILL MAINTAIN EASTERLY FLOW
LONGER AND THUS REMAIN IN THE COLDER AIR LONGER. EXPECT SOUTHERN
AREAS OF THE METRO AREA MAY MIX TO RAIN LATER TODAY AND THE AREAS
CLOSER TO THE GORGE WILL PROBABLY TRANSITION IN THE EVENING. THE
GORGE WILL STAY SNOW INTO THE EVENING...THE PERHAPS SEE SOME FREEZING
RAIN LATE TONIGHT AND SUNDAY MORNING AS WARMER AIR ALOFT PUSHES IN.
THE WINDS IN THE GORGE NEVER GO WESTERLY...SO IT MAY TAKE QUITE A
WHILE TO LOSE THE LOW LEVEL COLD AIR ENTIRELY THERE. WILL BASICALLY
STAY WITH CURRENT WINTER WARNINGS/ADVISORIES EXCEPT UPGRADE GORGE
WATCH TO A WARNING.

ON SUNDAY FIRST BATCH OF ENERGY COMES IN FROM THE SOUTHWEST WITH
INCREASINGLY MILD SOUTHWEST FLOW ALOFT. A SURFACE LOW BREAKS OFF AND
PUSHES NORTHEAST ACROSS THE OLYMPICS LATE SUNDAY...BRINGING STRONG
WINDS TO THE COAST AND COAST RANGE...AND ALSO VERY WINDY CONDITIONS
INLAND AS WELL. THIS WILL COMPLETE THE TRANSITION TO RAIN EVERYWHERE
EXCEPT PERHAPS STILL SOME FREEZING RAIN NEAR THE GORGE FOR A BIT...
BUT EXPECT THE WARMER PRECIPITATION TO FINALLY OVERWHELM THE LOW
LEVEL COLD AIR. THE WINDS WILL BE VERY STRONG AT THE COAST WITH PEAK
WINDS UP TO 75 MPH. THIS WILL THEN BE FOLLOWED BY ANOTHER SURGE OF
LOW PRESSURE SUNDAY NIGHT AND MONDAY WITH MORE RAIN AND VERY STRONG
WINDS. WIND GUSTS TO 100 MPH OR SO NEAR THE COAST. THE WINDS WILL
EAST AS WE GO INTO TUESDAY AS THE ASSOCIATED COLD FRONT MOVES
ONSHORE. ALL IN ALL A VERY ACTIVE NEXT 3 DAYS.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODEL TRENDS BEYOND THIS POINT HAVE NOT BEEN CONSISTENT...WITH MID
RANGE MODELS CARRYING DIFFERING SOLUTIONS THROUGH THE END OF THE
WEEK. MODELS VARY AS THEY DEAL WITH THE MOISTURE REMAINS FROM THE
TRANSFORMED TYPHOONS MITAG AND HAGIBIS WHICH ARE NOW IN THE WESTERLY
FLOW OVER THE WESTERN PAC. BOTTOM LINE... A LOT OF TROPICAL MOISTURE
IS POISED TO ARRIVE IN THE PAC NW NEXT WEEK. HAVE KEPT FORECAST THE
SAME FROM TUESDAY ONWARD FOR CONSISTENCY. BROWN
&&

.AVIATION...VFR CONDITIONS COVER MOST OF THE AREA THIS MORNING. THERE
ARE SOME AREAS OF MVFR CLOUDS OVER THE INTERIOR. SHOWERS ARE
INCREASING COAST RANGE WEST. SHOWERS ARE MIXED WITH SNOW ALONG THE
COAST AND ALL SNOW COAST RANGE. AREAS OF MVFR AND IFR WILL OCCUR IN
THESE SHOWERS. THE SHOWERS WILL SPREAD EAST OF THE COAST RANGE THIS
MORNING AND BECOME WIDESPREAD THIS AFTERNOON. SOUTH OF PORTLAND A MIX
OF RAIN AND SNOW IS POSSIBLE AT THE START BEFORE TURNING TO RAIN.
PORTLAND NORTH WILL SEE MAINLY SNOW AT THE START WITH PRECIPITATION
TRANSITIONING TO RAIN THIS EVENING. IN THE GORGE AND CASCADES ALL
PRECIPITATION WILL BE SNOW THIS AFTERNOON AND EVENING. MVFR AND IFR
IS LIKELY IN RAIN AND SNOW MIXED AND ALL SNOW PRECIPITATION.

KPDX AND APPROACHES...AREAS OF MVFR AROUND THE KPDX AREA WITH CLOUDS
THIS MORNING. SNOW WILL DEVELOP THIS AFTERNOON THEN TURN TO RAIN THIS
EVENING. IFR CONDITIONS ARE LIKELY IN SNOW THEN MVFR AFTER TENURING
TO RAIN. ONE INCH SNOW ACCUMULATION POSSIBLE AT KPDX.
&&

.MARINE...LOW PRESSURE OFF NORTH WASHINGTON COAST TODAY. SMALL CRAFT
WINDS HAVE DEVELOPED IN THE WATERS THIS MORNING AND WILL CONTINUE
THIS AFTERNOON. THE LOW WILL MOVE NORTH LATER TONIGHT AS A STRONG
WARM FRONT APPROACHES THE SOUTHERN OREGON WATERS. GALE FORCE WINDS
WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT. SEAS WILL REMAIN
BELOW 10 FEET TODAY AND RISE ABOVE 10 FEET LATER TONIGHT.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO FLORENCE
         TODAY.
        GALE WARNING CAPE SHOALWATER TO FLORENCE TONIGHT.
        STORM WARNING CAPE SHOALWATER TO FLORENCE SUNDAY.
        HURRICANE FORCE WINDS EXPECTED SUNDAY NIGHT THROUGH MONDAY.
        SNOW ADVISORY THIS AFTERNOON FOR THE N WILLAMETTE VALLEY...
         CLARK COUNTY...AND I-5 CORRIDOR.
        SNOW ADVISORY FOR THE N OREGON COAST RANGE AND THE WILLAPA
         HILLS.
        HIGH WIND WATCH FOR SUN THROUGH MON FOR THE N AND CENTRAL
          OREGON COAST...S WA COAST...WILLAPA HILLS AND THE N AND
          CENTRAL OREGON COAST RANGE.
        WINTER STORM WARNING FROM THIS AFTERNOON THROUGH SUN FOR THE
          S WA CASCADES AND FOOTHILLS...AND N OREGON CASCADES.
        WINTER STORM WARNING FOR THE UPPER HOOD RIVER VALLEY FOR
          THIS AFTERNOON INTO SUN MORNING.
        WINTER STORM WARNING THIS AFTERNOON INTO SUN MORNING FOR
          THE W COLUMBIA GORGE.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +++++   PDX 8++++   SLE 7++++  EUG 6++9+

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 1, 6:38 AM PST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
638 AM PST SAT DEC 1 2007

ORZ001-002-004-WAZ021-021445-
NORTH OREGON COAST-CENTRAL OREGON COAST-
CENTRAL COAST RANGE OF WESTERN OREGON-SOUTH WASHINGTON COAST-
638 AM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
HIGH WINDS MAY BEGIN AS EARLY AS LATE TONIGHT. REFER TO THE LATEST
FORECAST (PDXZFPPQR) AND STATEMENT (PDXNPWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH WINDS AND HEAVY RAIN ARE EXPECTED SUNDAY THROUGH MONDAY.
REFER TO THE LATEST FORECAST (PDXZFPPQR) AND STATEMENT (PDXNPWPQR)
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS ARE ENCOURAGED.

ORZ009-011-013-014-WAZ019-023-040-021445-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
638 AM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL IS POSSIBLE THIS AFTERNOON AND TONIGHT. REFER
TO THE LATEST FORECAST (PDXZFPPQR) AND STATEMENT (PDXWSWPQR) FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE SNOWFALL IS POSSIBLE SUNDAY...AS WELL AS HEAVY RAIN AT LOWER
ELEVATIONS SUNDAY AND MONDAY. REFER TO THE LATEST FORECAST
(PDXZFPPQR) AND STATEMENT (PDXNPWPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL ARE ENCOURAGED.

ORZ005-006-WAZ022-039-021445-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
638 AM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
LOW ELEVATION SNOW IS EXPECTED THIS AFTERNOON. REFER TO THE
LATEST FORECAST (PDXZFPPQR) AND STATEMENT (PDXWSWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL ARE ENCOURAGED.

ORZ003-WAZ020-021445-
COAST RANGE OF NORTHWEST OREGON-WILLAPA HILLS-
638 AM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SNOW IS EXPECTED THIS AFTERNOON AND EVENING. REFER TO THE LATEST
FORECAST (PDXZFPPQR) AND STATEMENT (PDXWSWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH WINDS AND HEAVY RAIN ARE EXPECTED SUNDAY THROUGH MONDAY.
REFER TO THE LATEST FORECAST (PDXZFPPQR) AND STATEMENT (PDXNPWPQR)
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL ARE ENCOURAGED.

ORZ007-008-010-012-021445-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-
638 AM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-021445-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
638 AM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED TONIGHT. REFER TO THE LATEST
FORECAST (PDXCWFPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STORM TO HURRICANE FORCE WINDS ARE EXPECTED SUNDAY THROUGH
MONDAY. REFER TO THE LATEST FORECAST (PDXCWFPQR) AND MARINE
WEATHER STATEMENT (PDXMWSPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

2 sleet, 1 heavy snow. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
December 1, 12:00 PM PST to December 3, 12:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Park/Forest Service

Between 20 and 30 inches total accumulated snowfall fell, based on reports from the Mount Hood Meadows and Timberline Lodge ski resorts on Mt. Hood.

Sleet, Upper Hood River Valley

When
December 1, 12:00 PM PST to December 2, 12:00 AM PST
Where
Upper Hood River Valley forecast zone
Reported by
Trained Spotter

Approximately 1 inch of sleet and freezing rain fell on top of 2 to 3 inches of snow in the Hood River area.

Sleet, Western Columbia River Gorge

When
December 1, 12:00 PM PST to December 2, 12:00 AM PST
Where
Western Columbia River Gorge forecast zone
Reported by
Trained Spotter

Approximately 1 inch of sleet and freezing rain fell on top of 2 to 3 inches of snow in the Hood River area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72275, 111282, 112900.